Tennessee, 2018

Tornadoes and Hail in Tennessee, March 17, 2018

March 17, 2018 · NWS MRX · 28 events in 17 counties and zones

Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage. Funnel clouds were reported as a discrete supercell thunderstorm developed over Southeast Tennessee and moved into Southwest North Carolina. As this supercell moved into Monroe County, Tennessee, a weak tornado developed downing several trees and producing minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 17, 12:48 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 17, 12:48 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
248 PM EDT Sat Mar 17 2018

.SHORT TERM...(Tonight and Sunday)...
Quasizonal wly H5 flow continues to dominate across much of the
southeast while a potent and fast moving shortwave dives into the OH
valley this afternoon.  At the surface, weak riding prevails across
east TN and SW NC/VA, albeit amidst a warm and increasingly unstable
airmass behind a warm front that looks to now be setting up along
the I64 corridor in KY/WV/VA.  A regional surface analysis favors
waa with dewpoints on the rise, generally in the low/mid 50s at this
time, with further moistening expected.  Latest SPC Mesoanalysis
reflects such as a broad (nearly cwfa wide) region of 1-1.5j/kg
sbcape is present, with the most unstable air furthest south at the
moment.  With that, ample warming has occurred as earlier rain
showers exited on schedule, however profiles favor significant
capping south of I40 through the afternoon/evening.  Further north
the cap is just as strong, yet erosion looks to be aided by the
aforementioned shortwave diving southeast across the region this
evening, with modest upper div overhead.  Shear parameters remain
rather impressive with deep layer bulk shear pushing 60kts north of
I40 when the shortwave and associated surface wave slide through.
This correlates well with the latest day 1 conv outlook which
highlights these locales in the slight risk.  Given steepening lapse
rates and the aforementioned shear, deep convection looks probable
north of I40, especially across SW VA this evening.  Some of these
storms could become severe with large hail and damaging winds being
the primary threats.  Also, an isolated tornado cannot be ruled out
as llv srh maximizes along the front tonight.

Beyond that, convection looks to weaken and exit the region after
midnight with weak (yet moist) wly upslope flow to linger into
daybreak, possibly yielding a few showers along the TN/NC border.
Likewise, a few areas of patchy fog cannot be ruled out toward
daybreak as decoupling peaks, especially for areas that receive
rainfall this evening. Sunday looks to be a rather nice partly
cloudy day as the front pushes southward yielding temperatures
nearly 8-10 degrees cooler than today, all amidst dry conditions.

.LONG TERM...(Sunday night through Friday)...
The extended period will begin in an active weather pattern as a
strong low pressure system approaches the area. A warm front will
lift north across the area Sunday night. Scattered showers...and
possibly a few thunderstorms south...will accompany the front.
Then, the cold front will push through on Monday. The air mass
will destabilize ahead of the front and with a 40 KT 850MB jet
accompanying the frontal boundary...expect to see a line of
convection develop and move across the region Monday afternoon and
into the evening. A few storms may become strong or severe with
damaging winds and hail the main threat. The upper low will track
through on Tuesday. The atmosphere will have stabilized so mainly
expect to see widespread rain showers develop across the area.
Cooler air will be filtering in behind Monday's cold front and as
temperatures fall Tuesday night...the rain showers will transition
to snow over higher elevations. The upper trough will remain over
the region into Wednesday as a short wave drops through
continuing the chance of rain showers with a mix of rain and snow
across higher terrain. Any lingering rain showers will change to
light snow or flurries Wednesday night. An upper ridge builds in
for Thursday providing a quiet and dry period. The next system
currently looks to move into the area around the Friday/Saturday
time frame...providing our next chance of precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  67  52  67 /  20  10  70  70
Knoxville McGhee Tyson Airport, TN  48  65  48  64 /  40   0  60  60
Oak Ridge, TN                       48  66  47  64 /  40   0  60  60
Tri Cities Airport, TN              45  62  43  60 /  70   0  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG/MJB
Hazardous weather outlook, Mar 17, 1:07 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...

An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Severe Thunderstorms Possible Again Monday Evening...

Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Monday late
afternoon and evening.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Bledsoe

When
March 17, 4:25 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.610, -85.200

Quarter to half dollar size hail was reported just south of Pikeville.

Hail, Sequatchie

When
March 17, 4:55 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.370, -85.390

Quarter to half dollar size hail was reported northwest of Dunlap.

Hail, Meigs

When
March 17, 6:05 PM EST
Where
Meigs County, 1.12 mi W of Union Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
35.500, -84.790

Golf ball size hail was reported two miles south of Decatur.

Hail, Loudon

When
March 17, 6:15 PM EST
Where
Loudon County, Highland Park
Measured
1 in hail
Reported by
State Official
Coordinates
35.800, -84.270

Quarter size hail was reported near Lenoir City.

Tornado, McMinn

When
March 17, 6:23 PM EST to 6:24 PM EST
Where
McMinn County, 1.84 mi S of Athens Arpt to 1.85 mi S of Athens Arpt
Rating
EF0
Path length
0.38 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.374, -84.576

The tornado probably started somewhere on the eastern side of the Ridgewood Golf Club and tracked eastward. It went through a patch of trees where many softwoods were uprooted or snapped in the upper part of the trunk. The tornado exited the trees and dissipated a short distance over a field where only a couple of trees were damaged.

Hail, Hancock

When
March 17, 6:30 PM EST
Where
Hancock County, 1.8 mi WSW of Sneedville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.520, -83.250

Half dollar size hail was reported two miles east northeast of Evanston at 170 Mill Dam Road.

Hail, McMinn

When
March 17, 6:30 PM EST
Where
McMinn County, Athens
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -84.600

Quarter size hail was reported at Athens.

Hail, Meigs

When
March 17, 6:35 PM EST
Where
Meigs County, 0.89 mi NW of East View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.340, -84.960

Quarter size hail was reported two miles southeast of Birchwood at 787 Riley Lane.

Hail, Monroe

When
March 17, 6:35 PM EST
Where
Monroe County, 0.56 mi W of Stakely Mill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.450, -84.360

Ping pong size hail was reported three miles north of Mount Vernon.

Funnel Cloud, McMinn

When
March 17, 6:38 PM EST
Where
McMinn County, 2.68 mi NE of Claxton
Reported by
Public
Coordinates
35.330, -84.620

A funnel cloud formed at County Road 750 and moved east toward Etowah.

Funnel Cloud, McMinn

When
March 17, 6:40 PM EST
Where
McMinn County, 0.89 mi NE of East Etowah
Reported by
Trained Spotter
Coordinates
35.330, -84.510

A funnel cloud was reported in the eastern part of Etowah.

Hail, Hancock

When
March 17, 6:45 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
1 in hail
Reported by
Public
Coordinates
36.540, -83.210

Quarter size hail was reported at Sneedville.

Funnel Cloud, Blount

When
March 17, 6:47 PM EST
Where
Blount County, 0.89 mi NW of Eagleton Vlg
Reported by
Trained Spotter
Coordinates
35.790, -83.940

A funnel cloud was reported at Eagleton Village.

Hail, Bradley

When
March 17, 6:48 PM EST
Where
Bradley County, 1.32 mi WNW of Julian Chapel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.230, -84.800

Golf ball size hail was reported two miles north of Tasso.

Tornado, Monroe

When
March 17, 6:49 PM EST to 6:56 PM EST
Where
Monroe County, 1.84 mi N of Coker Creek to 2.07 mi NNE of Coker Creek
Rating
EF0
Path length
1.2 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.296, -84.305

The tornado developed as it moved eastward off of a ridge and down into the Hooper Branch Creek valley along Pond Ridge Road. Many trees were uprooted in this area. It continued eastward over a ridge where it damaged fences and destroyed a small barn. As the tornado approached and crossed Highway 68, additional trees were uprooted with some roof damage to a few structures. Before the tornado dissipated, it shifted a double wide on its foundation, broke several windows, and uprooted additional hardwood trees.

Hail, Blount

When
March 17, 7:00 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
1 in hail
Reported by
State Official
Coordinates
35.790, -83.980

Quarter size hail was reported near Alcoa.

Hail, Hawkins

When
March 17, 7:00 PM EST
Where
Hawkins County, 0.89 mi NW of Alumwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.490, -83.010

Quarter size hail was reported six miles south southeast of Kyles Ford.

Hail, Hawkins

When
March 17, 7:01 PM EST
Where
Hawkins County, 1.49 mi NNW of Striggersville
Measured
1 in hail
Reported by
Public
Coordinates
36.450, -82.990

Quarter size hail was reported three miles north northeast of Rogersville at 119 Devils Nose Road.

Hail, Polk

When
March 17, 7:20 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
1.75 in hail
Reported by
State Official
Coordinates
35.180, -84.650

Several reports of golf ball size hail was reported across the county.

Hail, Sullivan

When
March 17, 7:24 PM EST
Where
Sullivan County, 0.89 mi SE of Rock Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.460, -82.540

Quarter size hail was reported at the I-26 welcome center.

Hail, Hawkins

When
March 17, 7:25 PM EST
Where
Hawkins County, 0.56 mi W of Mooresburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.350, -83.230

Half dollar size hail was reported near Mooresburg.

Hail, Unicoi

When
March 17, 8:03 PM EST
Where
Unicoi County, 0.56 mi E of Limestone Cove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -82.260

Quarter size hail was reported at Limestone Cove.

Hail, Greene

When
March 17, 8:05 PM EST
Where
Greene County, Baileyton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.330, -82.830

Half dollar size hail fell and a few trees were reported down near Baileyton.

Thunderstorm Wind, Washington

When
March 17, 8:15 PM EST
Where
Washington County, 0.56 mi E of Carnegie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.320, -82.320

Wind gust was estimated at 60 mph three miles east southeast of Johnson City at King Springs and Dave Buck Roads.

Hail, Sevier

When
March 17, 8:30 PM EST
Where
Sevier County, 1.32 mi ENE of Pigeon Forge
Measured
1 in hail
Reported by
Public
Coordinates
35.790, -83.530

Quarter size hail was reported two miles east of Pigeon Forge.

Thunderstorm Wind, Hawkins

When
March 17, 8:35 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.710

Several trees and power lines were reported down between Church Hill and Surgoinsville.

Thunderstorm Wind, Hamblen

When
March 17, 9:00 PM EST
Where
Hamblen County, 1.78 mi NE of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.270, -83.180

A few trees were reported down between Russellville and Whitesburg.

Thunderstorm Wind, Washington

When
March 17, 9:10 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.410, -82.480

A few trees were reported down near Gray.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735081, 735082, 735083, 735084, 737604, 735085, 735086, 735087, 735088, 735078, 735079, 735089, 735080, 735090, 735112, 735091, 735092, 735093, 735094, 735095, 735096, 735097, 735098, 735103, 735099, 735100, 735101, 735102.